Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2018, 4:42 PM CDT for Terrell County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 4:42 PM CDT (21:42 UTC)
- Expired
- May 2, 2018, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 177 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2419 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 7.0
The text
As transmitted.
451
WUUS54 KMAF 022142
SVRMAF
TXC443-022215-
/O.NEW.KMAF.SV.W.0020.180502T2142Z-180502T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
442 PM CDT WED MAY 2 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Terrell County in southwestern Texas...
* Until 515 PM CDT
* At 442 PM CDT, a severe thunderstorm was located 11 miles east of
Dryden, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2993 10194 3009 10204 3025 10176 3001 10176
TIME...MOT...LOC 2142Z 240DEG 49KT 3005 10191
HAIL...1.25IN
WIND...60MPH
$$
331 follow-up statement
577
WWUS54 KMAF 022200
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
500 PM CDT WED MAY 2 2018
TXC443-022215-
/O.CON.KMAF.SV.W.0020.000000T0000Z-180502T2215Z/
Terrell TX-
500 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN TERRELL COUNTY...
At 459 PM CDT, a severe thunderstorm was located 7 miles west of
Pandale, or 25 miles north of Langtry, moving northeast at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2993 10194 3009 10204 3025 10176 3001 10176
TIME...MOT...LOC 2159Z 240DEG 49KT 3017 10167
HAIL...2.00IN
WIND...60MPH
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:53 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 2, 2:53 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
253 PM CDT Wed May 2 2018
.DISCUSSION...
Dryline currently just east of a Lamesa, Midland to Bakersfield
line. Dryline may push a little further east but backing upper
flow and significant height falls associated with a potent storm
system near the four corners should rapidly draw it westward into
the central and western Permian Basin early this evening. Strong
large scale lift ahead of the upper system (and right rear
quadrant of upper jet) should encourage thunderstorms, some strong
to severe, to develop along the dryline and Pacific cold front as
they push east together again later this evening and overnight.
The best chance of storms will be in the extreme eastern Permian
Basin where the deepest moisture shear and instability will last
the longest.
Thursday should be a quiet day as dry downslope flow develops
behind the Pacific front. Temperatures will be knocked back to
near normal values behind the front.
A northern stream cold front will track through the region
Thursday night and early Friday. This front will allow low level
moisture to push back westward into west Texas. In addition
the aforementioned upper level system will still be west of the
region. The combination of convergence along the front,
instability, and more large scale lift should allow more
showers and thunderstorms to develop across west Texas, especially
southeastern portions Thursday night and Friday in best moisture
and convergence. Temperatures Friday will be below normal behind
the second front.
Beyond Friday the forecast looks quiet Saturday through next
Monday in dry northwest flow aloft. Upper level ridging will build
over the forecast area by Sunday with above normal temperatures
expected again.
Looks like dryline thunderstorms will be possible, mainly across
portions of west Texas for next Tuesday and Wednesday as the flow
aloft turns zonal. Temperatures are expected to remain above
normal.
&&
.FIRE WEATHER...
Critical fire weather conditions are occurring across the area
today, as temperatures warm stronger winds aloft are mixing down to
the surface. RHs this afternoon will range from around 7-15%, with
lowest RHs expected from the Guadalupe Mountains and Southeast New
Mexico Plains southward to the Presidio Valley, where recovery last
night was poor. ERC-G values are solidly in the 70th to 90th
percentile, and while portions of the Davis Mountains may see RHs
around 15% this afternoon, stronger winds will still yield critical
conditions given the dry antecedent conditions.
Of additional concern today is the potential for thunderstorms.
First, this afternoon, isolated dry thunderstorms may be possible
across the Marfa Plateau and Davis Mountains. Given steep lapse
rates, gusty downburst winds will be possible, resulting in erratic
fire behavior in the vicinity of ongoing burns or in event of a new
ignition due to lightning. There are also storms possible this
afternoon across the far eastern Permian Basin and Lower Trans
Pecos, on the fringes of the current Red Flag Warning. Lightning,
and gusty winds are of primary concern.
Tonight, poor recovery is again expected across the west, with good
to excellent recovery east as the dryline retreats and thunderstorm
chances increase across the Permian Basin and Lower Trans Pecos.
Another dry day is expected Thursday, as RHs drop to around 7-15%
for most of the area, though winds will be much lighter. At this
time, elevated fire weather conditions look possible mainly
along/north of I-20, with near critical conditions possible in the
Guadalupe Mountains where winds will be a bit stronger. Currently,
Thursday looks to be a candidate for a Fire Danger Statement, thus
will hold off on the issuance of a Watch at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 85 59 75 / 50 10 30 20
Carlsbad 52 81 51 80 / 10 0 10 10
Dryden 67 94 67 81 / 40 10 60 50
Fort Stockton 60 84 61 76 / 30 10 40 20
Guadalupe Pass 50 72 52 69 / 0 0 0 0
Hobbs 51 78 51 75 / 10 10 10 10
Marfa 50 80 52 75 / 10 0 20 10
Midland Intl Airport 62 84 58 77 / 40 10 20 20
Odessa 61 82 58 78 / 30 10 20 10
Wink 57 86 57 80 / 20 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Borden-Crane-Davis/Apache Mountains Area-Dawson-
Ector-Gaines-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Warning until 9 PM MDT this evening for Guadalupe
Mountains.
&&
72/12Hazardous weather outlook, May 2, 2:16 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 216 PM CDT Wed May 2 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 216 PM CDT Wed May 2 2018 /116 PM MDT Wed May 2 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions are expected today for locations along and west of a Big Spring, Midland, Crane, Fort Stockton, Alpine to Presidio line, where a Red Flag Warning remains in effect. Dry thunderstorms with the potential for gusty downburst winds are possible this afternoon across the Davis Mountains and Marfa Plateau. Thunderstorms are also possible across the far eastern Permian Basin and Lower Trans Pecos this afternoon. Tonight, more widespread thunderstorms are possible across across the Permian Basin, Lower Trans Pecos, Stockton Plateau, and portions of the Big Bend Area. Some of these storms may become strong to severe, capable of producing large hail, damaging winds, and locally heavy rainfall. High winds are expected through Guadalupe Pass through this evening. A High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to near critical fire weather conditions may be possible on Thursday across the Guadalupe Mountains. More thunderstorms will be possible Thursday night, Friday and Saturday over the southeast Permian Basin, lower Trans Pecos, Stockton Plateau, Davis Mountains and Big Bend region. A few of the storms could be strong enough to produce gusty winds, small hail and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter may be needed this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 2, 3:20 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT WED MAY 2 2018
TXZ082-022045-
Terrell TX-
320 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TERRELL COUNTY UNTIL
345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Terrell County Gas Plant, or 16 miles northeast of
Dryden, moving north at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3014 10189 3018 10209 3045 10207 3043 10173
3042 10174 3040 10171
TIME...MOT...LOC 2019Z 192DEG 22KT 3025 10197
85The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 10:38 PM CDT | Red Flag Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 7 more | 23 hr |
| May 2, 12:22 PM CDT | High Wind Warning | MAF | 10 hr | |
| May 2, 3:20 PM CDT | Special Weather Statement | MAF | Terrell | 25 min |
| May 2, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 42 min |
| May 2, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 27 min |
| May 2, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.